Minnesota, 2012Hail and Damaging Winds in Minnesota, July 4, 2012
July 4, 2012 · NWS DLH · 12 events in 6 counties and zones
Severe thunderstorms erupted as a warm front moved through northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms erupted as a warm front moved through northeast Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 4, 11:46 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 4, 11:46 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT WED JUL 4 2012
.AVIATION...18Z TAFS.
MCS MOVING INTO THE NW CORNER OF THE FA ATTM WITH PLENTY OF
LIGHTNING. GUSTY WINDS AND MVFR CIGS IN THE VCNTY OF THE MCS
WHERE GUSTS TO 65 KT ARE POSSIBLE. HAVE LEFT THIS OUT OF THE TAFS
ATTM...BUT WILL REEVALUATE AS THE STORMS APPROACH THE TAF SITES.
OTHERWISE...VFR.
&&
.PREV DISCUSSION... /ISSUED 648 AM CDT WED JUL 4 2012/
AVIATION.../12Z TAF ISSUANCE/
PATCHY FOG WILL LINGER THROUGH DAYBREAK...MAINLY IN THE KBRD AND
KHYR AREAS. A FRONTAL SYSTEM WILL TRACK EAST OVER THE REGION
THROUGH THIS EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS.
TIMING AND PLACEMENT OF THE STORMS TODAY ARE DIFFICULT DUE TO THE
VERY WARM AND UNSTABLE AIR MASS IN PLACE. PERIODS OF IFR/LIFR AND
GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS DURING THE TAF
PERIOD.
PREV DISCUSSION... /ISSUED 338 AM CDT WED JUL 4 2012/
SHORT TERM...
TODAY THROUGH THURSDAY AFTERNOON...
MAIN SHORT TERM CONCERNS CONTINUED TO BE FOCUSED AROUND THE VERY
WARM AND HUMID CONDITIONS ACROSS THE NORTHLAND AND THE POTENTIAL
FOR CONVECTIVE SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. THE
MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL.
HEAT ADVISORIES ARE IN EFFECT TODAY FROM INTERNATIONAL FALLS
SOUTHWARD TO BRAINERD AND EASTWARD OVER TO HAYWARD AND PHILLIPS
FOR HEAT INDICES AROUND 100 DEG F.
MAIN SYNOPTIC FEATURE THAT CONTINUES TO BE THE DRIVING FORCE OF
OUR WEATHER IS A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED
OVER THE CENTRAL U.S. THIS DOME OF HIGH PRESSURE AND ASSOCIATED
HOT TEMPERATURES WILL PERSIST ACROSS NRN MN/WI TODAY AND TOMORROW. AN
AREA OF LOW PRESSURE AT THE SURFACE IS CURRENTLY MOVING INTO THE
WRN DAKOTAS...AND WILL CONTINUE TO UNDERCUT THE UPPER RIDGE TODAY
AND TOMORROW. THE FOCUS OF CONVECTION WILL BE CENTERED AROUND THIS
SFC TROUGH/COLD FRONT AS IT MOVES THROUGH NRN MN THIS
AFTERNOON/EVENING. A SECONDARY SFC HIGH WILL DROP SWD THROUGH
ONTARIO AND BECOME POSITIONED OVER LAKE SUPERIOR AHEAD OF THE
APPROACHING TROUGH. THE COMBINATION OF THESE TWO FEATURES WILL
ALLOW A STRONG PRESSURE GRADIENT TO SET UP AND INDUCE A FAIRLY
ROBUST ON-SHORE LAKE BREEZE AROUND WRN LAKE SUPERIOR
TODAY...KEEPING MUCH OF THE TWIN PORTS BELOW 90 DEGREES...
NOTICEABLY COOLER THAN YESTERDAY.
OTHER INLAND AREAS OF THE NORTHLAND WILL SEE TEMPERATURES ROCKET
INTO THE 90S...WITH DEWPOINTS WELL INTO THE 70S THIS AFTERNOON AND
PRODUCE HEAT INDICES AROUND OR EXCEEDING 100 DEG F.
KOOCHICHING...ITASCA AND NRN CASS/AITKIN COUNTIES WERE ADDED TO
THE HEAT ADVISORY TODAY DUE TO AN EXPECTED SLIGHT INCREASE IN
TEMPS/HUMIDITIES. BY TOMORROW...THE MAIN AREA OF HEAT AND HUMIDITY
WILL SHIFT TO THE EAST AND MOSTLY IMPACT NW WI AS A SLIGHTLY
COOLER AND LESS HUMID AIR MASS MOVES IN FROM THE NW.
THE OTHER CONCERN WILL BE THE THREAT FOR THUNDERSTORMS THROUGH THE
DAY TODAY AND TONIGHT. AS THE SFC TROUGH/COLD FRONT SLIDES THROUGH
THE AREA...IT WILL INTERACT WITH A VERY UNSTABLE AND MOIST
ATMOSPHERE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. STRONG
LOW LEVEL MOISTURE TRANSPORT AHEAD OF THE FRONT...ALONG WITH
3000-4000 ML CAPE VALUES...STEEP LAPSE RATES AND PWATS OVER 1.5
INCHES WILL ALLOW FOR THE POTENTIAL OF STRONG TO ISOLATED SEVERE
THUNDERSTORMS. THE LIMITING FACTOR WILL BE THE DEEP LAYER SHEAR AS
THE MAIN BRANCH OF THE UPPER JET STREAM REMAINS WELL NORTH OF THE
REGION. WILL LIKELY SEE PULSE TYPE STORMS INITIALLY...WITH
EVENTUAL DEVELOPMENT INTO A LARGE MCS-TYPE SYSTEM PRODUCING SMALL
HAIL...POTENTIALLY DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
WILL LIKELY SEE ADDITIONAL CONVECTION DEVELOP ONCE AGAIN ON
THURSDAY OVER NW WI AS THE FRONT LINGERS ACROSS THE REGION. A
LARGE SFC HIGH PRESSURE BUILDS IN FROM THE NW BY THURSDAY AND
USHERS IN A MUCH NEEDED LESS HUMID AIR MASS.
LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...
THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN THURSDAY NIGHT WITH A
TRANSITION TO A WEAK COLD AIR ADVECTION REGIME FRIDAY. LONG TERM
MODELS ARE IN GOOD AGREEMENT THAT A VORT MAX TRANSLATES EAST THROUGH
THE ZONAL FLOW AND ALONG A STRENGTHENING THERMAL BOUNDARY ACROSS
CENTRAL MINNESOTA/NRN WISCONSIN. THIS BOUNDARY BECOMES THE FOCUS FOR
A BAND OF PERSIST RAIN DURING THE FRIDAY/SATURDAY PERIODS. AT THIS
TIME...CANADIAN HIGH PRESSURE IS EXPECTED TO BUILD INTO THE NRN
ZONES FRIDAY NIGHT/SATURDAY...BRING MUCH DRIER AIR...SO HAVE KEPT
THE RAIN CHANCES CONFINED TO LOCATIONS ALONG AND SOUTH OF THE US
HIGHWAY 2 CORRIDOR. BEYOND THE WEEKEND...A NORTHWEST FLOW DOMINATES
WITH SFC HIGH PRESSURE AND NEAR NORMAL TEMPERATURES.
&&
.POINT TEMPS/POPS...
DLH 68 86 64 76 / 50 20 10 70
INL 65 87 61 78 / 60 10 10 70
BRD 70 89 67 76 / 50 20 40 70
HYR 73 93 65 83 / 30 20 10 50
ASX 69 86 65 75 / 30 30 10 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR MNZ033-034-036-038.
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ010-018-025-
026-035.
WI...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR WIZ006>009.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ143>146.
&&
AVIATION...GSFHazardous weather outlook, Jul 4, 8:34 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
934 AM CDT WED JUL 4 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
934 AM CDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE NORTHLAND THIS
FOURTH OF JULY WITH HEAT ADVISORIES IN EFFECT. THE TWIN PORTS AREA
WILL LIKELY SEE A SIGNIFICANT LAKE BREEZE MUCH OF TODAY...AND KEEP
TEMPERATURES IN THE UPPER 70S AND 80S ALONG THE LAKE. CHECK THE LATEST
WEATHER MESSAGE FOR MORE DETAILED INFORMATION.
THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE BEACHES IN THE
TWIN PORTS AREA. SEE THE SURFZONE FORECAST FOR ADDITIONAL DETAILS.
A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER NORTHWEST
WISCONSIN...AND AGAIN THIS AFTERNOON AND EVENING OVER NORTHEAST
MINNESOTA...AND EVENTUALLY INTO WISCONSIN LATE TONIGHT. THERE IS A
SLIGHT RISK THAT SOME STORMS MAY REACH SEVERE LEVELS OVER
NORTHEAST MINNESOTA. THE PRIMARY THREAT WILL BE DAMAGING WINDS
AND HAIL. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE
STORMS.
FLOOD WARNINGS CONTINUE ALONG PARTS OF THE UPPER MISSISSIPPI
RIVER. SEE THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT AND HUMID CONDITIONS WILL CONTINUE OVER PARTS OF THE
NORTHLAND THURSDAY...WITH HEAT ADVISORIES EITHER CONTINUING OR
LIKELY NEEDED FOR ADDITIONAL AREAS OF THE NORTHLAND.
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
934 AM CDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHEAST WINDS ARE EXPECTED TODAY AROUND THE HEAD OF
WESTERN LAKE SUPERIOR. THIS WILL CAUSE POTENTIALLY HAZARDOUS
CONDITIONS FOR SMALL CRAFT. CHECK THE LATEST NEAR SHORE FORECAST
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.
CANNON
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 4, 11:46 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT WED JUL 4 2012
MNZ012-019-020-037-041830-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
1246 PM CDT WED JUL 4 2012
...STORMS DEVELOPING OVER THE MINNESOTA ARROWHEAD...
AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRIMSON...MOVING NORTHEAST
AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
TWO HARBORS... SKIBO... FAIRBANKS...
BRIMSON... WALES... ALGER...
SEVEN BEAVER LAKE... CASTLE DANGER... GREENWOOD LAKE...
WHYTE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4744 9105 4728 9123 4711 9148 4687 9192
4745 9252 4758 9197
SENGENBERGERSpecial weather statement, Jul 4, 12:30 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CDT WED JUL 4 2012
MNZ012-019-020-041915-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
130 PM CDT WED JUL 4 2012
...STRONG STORMS MOVING THROUGH THE ARROWHEAD ALONG THE NORTH
SHORE...
AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SKIBO TO 5 MILES
NORTHWEST OF SPLIT ROCK LIGHTHOUSE STATE PARK...MOVING EAST AT 25
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SEVEN BEAVER LAKE... BEAVER BAY... SILVER BAY...
GREENWOOD LAKE... WHYTE... SILVER BAY...
GREENWOOD LAKE... ILLGEN CITY... FINLAND...
MURPHY CITY... LITTLE MARAIS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4740 9109 4728 9123 4711 9148 4707 9158
4754 9221 4774 9171
SENGENBERGERSpecial weather statement, Jul 4, 12:34 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
134 PM CDT WED JUL 4 2012
MNZ010>012-041915-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
134 PM CDT WED JUL 4 2012
...LINE OF STORMS DEVELOPING IN NORTHERN ST. LOUIS COUNTY...
AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAY TO 5 MILES NORTH
OF VERMILLION LAKE...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
KABETOGAMA... BUYCK... ECHO LAKE...
LONG LAKE... RAINY LAKE... CUMMINGS LAKE...
KABETOGAMA LAKE... BIG MOOSE LAKE... CRANE LAKE...
BIG LAKE... HIGH LAKE... LAKE AGNES...
FOURTOWN LAKE... SAND POINT LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4859 9289 4857 9289 4854 9264 4850 9262
4846 9271 4844 9260 4845 9250 4824 9237
4825 9229 4834 9230 4836 9224 4800 9157
4786 9254 4837 9346 4861 9308 4860 9306
4862 9296
SENGENBERGERLocal storm report, Jul 4, 12:52 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
152 PM CDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL LITTLEFORK 48.40N 93.56W
07/04/2012 M0.50 INCH KOOCHICHING MN TRAINED SPOTTER
&&
RSSpecial weather statement, Jul 4, 12:55 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
155 PM CDT WED JUL 4 2012
MNZ011-012-019-041915-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
155 PM CDT WED JUL 4 2012
...LINE OF STORMS DEVELOPING IN THE MINNESOTA ARROWHEAD...
AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
SOUDAN TO BABBITT...MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BEAR ISLAND LAKE... JOHNSON LAKE... ROBINSON...
BIRCH LAKE... SHAGAWA LAKE... HIGH LAKE...
BALD EAGLE LAKE... GABBRO LAKE... WHITE IRON LAKE...
FALL LAKE... WINTON... SILVER RAPIDS...
ELY... BURNTSIDE LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4801 9162 4757 9143 4751 9197 4791 9254
SENGENBERGER
Event by event
6 thunderstorm wind, 5 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Itasca
- When
- July 4, 1:03 PM CST
- Where
- Itasca County, 0.46 mi W of Wirt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.730, -93.960
A number of small trees, 3 to 4 inches in diameter, were blown down.
Hail, Itasca
- When
- July 4, 1:10 PM CST
- Where
- Itasca County, 0.47 mi E of Talmoon
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.600, -93.770
Thunderstorm Wind, St. Louis
- When
- July 4, 1:12 PM CST
- Where
- St. Louis County, 3.61 mi NW of Burnside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.940, -91.980
Numerous large trees were blown down along Passi Road.
Funnel Cloud, Itasca
- When
- July 4, 1:45 PM CST
- Where
- Itasca County, 6.19 mi NNE of Wirt
- Reported by
- Trained Spotter
- Coordinates
- 47.810, -93.890
Two funnels were reported over Big Fork. No damage was associated with these.
Thunderstorm Wind, Aitkin
- When
- July 4, 2:20 PM CST
- Where
- Aitkin County, 1.17 mi NW of Hill City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.990, -93.600
Large limbs, some 8 inches in diameter, were blown down.
Thunderstorm Wind, Lake
- When
- July 4, 2:35 PM CST
- Where
- Lake County, 1.38 mi N of Sawbill Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.750, -91.620
Several trees, up to a foot and a half in diameter, were blown down.
Hail, Aitkin
- When
- July 4, 6:48 PM CST
- Where
- Aitkin County, 0.69 mi S of Kimberly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.560, -93.470
Hail, Aitkin
- When
- July 4, 7:15 PM CST
- Where
- Aitkin County, 0.69 mi S of Wealthwood
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -93.650
The hail was accompanied by winds that brought two-foot-diameter trees down along the north shore of Mille Lacs Lake.
Thunderstorm Wind, Aitkin
- When
- July 4, 7:15 PM CST
- Where
- Aitkin County, 0.69 mi S of Wealthwood to 2.73 mi W of Nichols
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -93.650
Winds brought two-foot-diameter trees down along the north shore of Mille Lacs Lake. The wind was accompanied by 1 1/2 inch hail.
Hail, Aitkin
- When
- July 4, 9:12 PM CST
- Where
- Aitkin County, 2.82 mi SE of Cutler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.340, -93.710
Hail, Cass
- When
- July 4, 9:12 PM CST
- Where
- Cass County, 2.07 mi N of Pillager
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -94.480
Thunderstorm Wind, Crow Wing
- When
- July 4, 9:38 PM CST
- Where
- Crow Wing County, 1.91 mi E of Brainerd
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -94.160
Pea-sized hail fell during the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400934, 400928, 400937, 400927, 400935, 400936, 400929, 400930, 400939, 400932, 400933, 400938.